Alert archive / Washington / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Spokane, WA

May 20, 2023Stevens County, Washington

NWS Spokane, WA issued this flash flood warning at May 20, 2023, 6:57 PM PDT for Stevens County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2023, 6:57 PM PDT (01:57 UTC)
Expired
May 20, 2023, 10:00 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Stevens County, WA

The radar

The Spokane radar (KOTX), 69 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2580 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS56 KOTX 210157
FFWOTX
WAC065-210500-
/O.NEW.KOTX.FF.W.0006.230521T0157Z-230521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
657 PM PDT Sat May 20 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Southeastern Stevens County in northeastern Washington...

* Until 1000 PM PDT.

* At 657 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chewelah and sections of Highway 395 between Chewelah and Addy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4833 11775 4831 11774 4832 11772 4833 11773
      4834 11772 4831 11771 4829 11772 4831 11773
      4830 11773 4828 11772 4827 11773 4826 11773
      4825 11774 4825 11775 4826 11774 4827 11774
      4828 11773 4830 11776 4832 11776 4833 11776

FLASH FLOOD...RADAR INDICATED

$$

GKOCH
1 follow-up statement
133 
WGUS76 KOTX 210456
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
956 PM PDT Sat May 20 2023

WAC065-210506-
/O.EXP.KOTX.FF.W.0006.000000T0000Z-230521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stevens WA-
956 PM PDT Sat May 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR 
SOUTHEASTERN STEVENS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4833 11775 4831 11774 4832 11772 4833 11773
      4834 11772 4831 11771 4829 11772 4831 11773
      4830 11773 4828 11772 4827 11773 4826 11773
      4825 11774 4825 11775 4826 11774 4827 11774
      4828 11773 4830 11776 4832 11776 4833 11776

$$

OTX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:39 PM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 20, 5:39 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
539 PM PDT Sat May 20 2023

.SYNOPSIS...
Rounds of strong thunderstorms will occur over parts of the Inland
Northwest this afternoon and evening and again on Sunday. Some of
the strongest storms will be capable of large hail, damaging winds
and torrential rain this weekend. Temperatures Monday and Tuesday
will be significantly cooler with highs in the 60s and low 70s.

&&

.DISCUSSION...

...STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON/EVENING AND AGAIN ON
SUNDAY...

Remainder of the afternoon into the evening: As of 230PM,
scattered thunderstorms had developed over the mountainous terrain
of northeast Washington and far north Idaho. These storms have
mainly been rooted to the higher terrain. Some of the cells in the
mountains near Republic and Metaline have shown signs of back-
building, so our forecasters have issued some Flood Advisories for
radar estimated rain amounts in excess of an inch. We have also
observed short lived hail cores with a couple of the strongest
storms, and received a spotter report of hail to the size of
quarters near Malo, Washington...north of Republic.

Thunderstorms have the potential to become more organized later
this afternoon into early this evening. While strong thunderstorms
will be possible over much of northeast and north central
Washington, we are particularly concerned for areas in the
vicinity of the Cascades as mid-level winds strengthen late in the
day in response to an approaching cold front. By 4PM, the SREF
forecasts 0-6km Bulk Shear values approaching 30kts and surface
based CAPE values up to 1500 J/Kg along the spine of the
Washington Cascades. This environment will be favorable for
thunderstorms capable of hail up to the size of golf balls and
thunderstorm gusts in excess of 50 mph. Central and eastern
Washington will carry a 20-40 percent chance of showers and
thunderstorms through the night as mid-level instability will
support elevated convection as areas east of the Cascades
experience increasing diffluence aloft. A few strong storms cannot
be ruled out even late at night since our mid-level air mass is
quite unstable.

Sunday: A cold front will move east of the Cascades on Sunday
morning and will likely become the focus of strong thunderstorms
by the middle of the day. There is good model agreement of an
arching band of surface based instability from north central
Washington across the Idaho Panhandle into the northeast Oregon
early in the afternoon. With CAPE values between 1000-1500 J/Kg
progged by the SREF as well as 0-6km Bulk Shear values approaching
30kts, another round of hail and strong outflow winds are
expected Sunday. The Storm Prediction Center has highlighted
areas east of Colville, Post Falls, Pullman, and Clarkston in a
Slight Risk for severe thunderstorms. The Pacific Northwest is
included in a Slight Risk only a handful of times each year, so
Sunday is a day for residents of north Idaho and far northeast
Washington to monitor closely.

In addition to thunderstorms on Sunday, localized wind gusts of 35
to 40 mph are expected late in the day for spots that typically
experience gusty west winds through the Cascade gaps. Spots like
Wenatchee, Entiat, Waterville, and Vantage will become windy by
late afternoon. Some of our Columbia Basin lakes like Potholes,
Moses Lake, and Banks Lake will experience 25 to 30 mph wind gusts
late in the day making for rough conditions for boaters.

Monday: Breezy west winds will continue into Monday as cooler air
spill through the Cascades into central and eastern Washington.
Highs on Monday will be noticeably cooler with afternoon
temperatures in the 60s and low 70s. Bands of showers and embedded
thunderstorms will wrap around a low straddling the Washington-
British Columbia border. Places like Republic, Colville, and
Sandpoint will have a 60 to 80 percent chance of measurable
precipitation. Bands of rain will extend well north of our region
and should deliver much needed rain to many of the wildfires
burning in Alberta and Saskatchewan. /GKoch

Tuesday through Thursday: A low will be positioned in lower BC and
Alberta areas and slowly weaken. While it continues to bring cool,
moist Pacific air into the region, it will lead to showers along the
northern mountains, East Cascades, and Idaho Panhandle. Thunderstorm
activity from these showers is around 10-20% for the northern
mountains. By late Wednesday, a quick ridge will overcome the Low
and lead to a brief stable pattern for Thursday as a trough begins
to press into the Pacific coast. Highs will be in the 70s. Lows will
be in the upper 40s and low 50s.

Friday and Saturday: The trough will push the Inland Northwest late
Friday and through the weekend. It is expected to bring another
round of showers to the region. Precipitable water amounts are half
to three quarters of an inch which is around 120% of normal. It
leads to rain amounts of a couple of tenths at most. Highs will be
in the 70s to low 80s. Lows will be in the upper 40s and 50s. /JDC

&&

.AVIATION...
00Z TAFS: Thunderstorms capable of hail larger than quarters and
damaging outflow winds will occur over the Cascade mountains west
of Wenatchee, Chelan, and Winthrop through 04z. Scattered
thunderstorms in the vicinity of Colville, Republic, and Bonners
Ferry will also have the potential to produce hail to the size of
nickels and gusts to 35 mph through mid evening. Late tonight
into Sunday morning, a cold front will push through eastern
Washington bringing a 20 to 30 percent chance of showers and
thunderstorms to Moses Lake, Spokane, Coeur d'Alene and Pullman.
Afternoon destabilization over northeast Washington and the Idaho
Panhandle will lead to another round of potentially severe
thunderstorms capable of hail larger than quarters and locally
heavy rainfall in the 19z-02z timeframe Sunday. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  79  50  66  44  69 /  10  30  20  20  20   0
Coeur d'Alene  59  78  50  64  43  69 /  10  40  40  30  20  10
Pullman        58  76  47  64  42  67 /  10  30  20  10   0   0
Lewiston       65  84  55  72  48  75 /  10  30  30  10   0   0
Colville       57  81  48  64  42  68 /  30  80  60  70  50  30
Sandpoint      58  76  50  60  45  66 /  10  50  50  50  40  20
Kellogg        62  78  52  62  45  67 /  10  40  40  30  20  10
Moses Lake     61  84  47  72  42  73 /  20  20   0   0   0   0
Wenatchee      61  80  50  68  46  72 /  20  10   0   0   0   0
Omak           62  83  52  68  47  72 /  20  20  10  30  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 20, 5:20 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
520 PM PDT Sat May 20 2023

WAZ037-210045-
Northeast Mountains WA-
520 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northeastern Stevens
and west central Pend Oreille Counties through 545 PM PDT...

At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Colville moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Stevens and west central Pend Oreille Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4866 11754 4869 11761 4877 11757 4870 11739
TIME...MOT...LOC 0020Z 229DEG 8KT 4869 11756

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 5:32 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
532 PM PDT Sat May 20 2023

WAZ047-048-210100-
Central Chelan County WA-Western Chelan County WA-
532 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of west central Chelan
County through 600 PM PDT...

At 532 PM PDT, Doppler radar was tracking a strong thunderstorm near
Stevens Pass, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merrit, Lake Creek Campground, Telma, Lake Wenatchee Campground,
White Pine Campground, and Riverside Campground.

This includes U.S. Highway 2 in Washington between mile markers 68
and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4768 12089 4770 12106 4791 12104 4791 12074
TIME...MOT...LOC 0032Z 198DEG 20KT 4776 12097

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 5:44 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
544 PM PDT Sat May 20 2023

WAZ037-210115-
Northeast Mountains WA-
544 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of central Stevens
County through 615 PM PDT...

At 544 PM PDT, Doppler radar was tracking a strong thunderstorm over
Chewelah. This storm is nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chewelah.

This includes U.S. Highway 395 in Washington between mile markers 207
and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4829 11782 4834 11781 4834 11768 4827 11770
TIME...MOT...LOC 0044Z 248DEG 3KT 4831 11776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 6:01 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
601 PM PDT Sat May 20 2023

WAZ041-044-210130-
Waterville Plateau WA-Wenatchee Area WA-
601 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of west central Douglas
and east central Chelan Counties through 630 PM PDT...

At 601 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orondo, or 18 miles north of Wenatchee, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Entiat and Stayman.

This includes U.S. Highway 97 in Washington between mile markers 215
and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4763 12023 4764 12035 4781 12036 4777 12003
TIME...MOT...LOC 0101Z 205DEG 15KT 4769 12026

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 6:02 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Spokane WA
602 PM PDT Sat May 20 2023

WAZ047-048-210130-
Central Chelan County WA-Western Chelan County WA-
602 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of west central Chelan
County through 630 PM PDT...

At 602 PM PDT, Doppler radar was tracking a strong thunderstorm near
Merrit, or 11 miles northeast of Stevens Pass, moving northeast at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Telma, Lake Wenatchee Campground, Grouse Creek Campground, and
Riverside Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4779 12086 4783 12101 4799 12098 4793 12064
TIME...MOT...LOC 0102Z 212DEG 16KT 4786 12091

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Butler
Special weather statement, May 20, 6:24 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
624 PM PDT Sat May 20 2023

WAZ037-210200-
Northeast Mountains WA-
624 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of central Stevens
County through 700 PM PDT...

At 624 PM PDT, Doppler radar was tracking a strong thunderstorm over
Chewelah. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chewelah.

This includes U.S. Highway 395 in Washington between mile markers 207
and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4827 11782 4835 11782 4835 11769 4827 11769
TIME...MOT...LOC 0124Z 275DEG 2KT 4831 11775

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Butler

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:02 PM PDTSevere Thunderstorm WarningOTXChelan31 min
May 20, 5:04 PM PDTFlash Flood Warning Considerable damage threatOTXChelan4 hr
May 20, 5:06 PM PDTSpecial Weather StatementOTXFerry24 min
May 20, 5:09 PM PDTSpecial Weather StatementOTXStevens36 min
May 20, 5:20 PM PDTSpecial Weather StatementOTXPend Oreille25 min
May 20, 5:28 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
May 20, 5:32 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 5:33 PM PDTAreal Flood AdvisoryOTXStevens117 min
May 20, 5:44 PM PDTSpecial Weather StatementOTXStevens31 min
May 20, 6:01 PM PDTSpecial Weather StatementOTXChelan29 min
May 20, 6:02 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 6:24 PM PDTSpecial Weather StatementOTXStevens36 min
May 20, 6:32 PM PDTSevere Thunderstorm WarningOTXStevens30 min
May 20, 6:59 PM PDTSpecial Weather StatementOTXOkanogan31 min
May 20, 7:01 PM PDTSpecial Weather StatementOTXStevens29 min
May 20, 7:29 PM PDTSpecial Weather StatementOTXStevens31 min
May 20, 7:57 PM PDTSpecial Weather StatementOTXStevens33 min
May 20, 8:03 PM PDTSpecial Weather StatementOTXStevens27 min
May 21, 12:12 AM PDTSpecial Weather StatementOTXFerry33 min
May 21, 12:50 AM PDTSpecial Weather StatementOTXFerry25 min
May 21, 7:20 AM PDTSpecial Weather StatementOTXStevens25 min
May 21, 1:03 PM PDTSpecial Weather StatementOTXFerry42 min
May 21, 1:33 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens42 min
May 21, 2:17 PM PDTSevere Thunderstorm WarningOTXStevens43 min
May 21, 2:42 PM PDTSevere Thunderstorm WarningOTXStevens48 min
May 21, 3:03 PM PDTSpecial Weather StatementOTXFerry42 min
May 21, 3:10 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens31 min
May 21, 3:26 PM PDTSpecial Weather StatementOTXPend Oreille34 min
May 21, 3:35 PM PDTSpecial Weather StatementOTXStevens40 min
May 21, 3:48 PM PDTSpecial Weather StatementOTXOkanogan42 min
May 21, 3:53 PM PDTSevere Thunderstorm WarningOTXOkanogan16 min
May 21, 4:14 PM PDTSevere Thunderstorm WarningOTXPend Oreille26 min
May 21, 4:32 PM PDTSpecial Weather StatementOTXFerry28 min
May 21, 4:36 PM PDTSpecial Weather StatementOTXFerry24 min
May 21, 4:58 PM PDTSpecial Weather StatementOTXOkanogan32 min

Nearby

Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.